Practice Practice Pointer

Managing Parkinson’s disease during surgery

BMJ 2010; 341 doi: (Published 01 November 2010) Cite this as: BMJ 2010;341:c5718
  1. KA Brennan, specialist registrar in anaesthetics1,
  2. RW Genever, consultant physician2
  1. 1Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  2. 2Chesterfield Royal Hospital NHS Foundation Trust, Calow, Chesterfield S44 5BL, UK
  1. Correspondence to: R W Genever Richard.Genever{at}
  • Accepted 16 September 2010

People with Parkinson’s disease undergoing surgery are at increased risk owing to their condition and to potential omission of medication. This article looks at what doctors need to consider in this situation and how specialist assistance can be accessed

Parkinson’s disease is a common condition affecting over 100 000 people in the UK.1 People with Parkinson’s disease who undergo surgery have increased mortality and longer hospital stays than people without this condition.2 Missing dopaminergic medication during a period of perioperative starvation can result in life threatening complications.3 4 This problem can be further compounded if the absorption of drugs is impaired.5 Recognising these hazards is the first step in an approach that may reduce the risk of suboptimal medication faced by people with Parkinson’s disease, using three principles.

  • Advance planning

  • Appropriate prescribing

  • Advice from specialists.


We reviewed the available literature using PubMed and Google scholar databases up to May 2010. Further papers were identified from the references of articles found by the initial search. We also searched the Cochrane Library. Much of the evidence was based on case reports so selection of papers according to the grade of evidence was not attempted. A study published in July 2010 that added substantial new evidence was included.

Potential complications of missing medication

The consequences of missing Parkinson’s medication can vary enormously. Some people can tolerate a missed tablet without experiencing any major effects. Others become immobile. However, in some situations, missing dopaminergic medication can precipitate a condition known as neuroleptic malignant like syndrome, associated with fever, confusion, raised concentrations of muscle enzyme, and even death. This syndrome is most common in people with more severe Parkinson’s symptoms and those on the largest doses of levodopa.6

What particular risks are faced?

Some of the risks relate to Parkinson’s disease itself and others to the effects of omitting medication. A …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to to receive unlimited access to all content on for 14 days.
Sign up for a free trial